Colorado, 2021

Flash Flooding and Heavy Snow in Colorado, May 17 to 18, 2021

May 17 to 18, 2021 · NWS PUB · 24 events in 7 counties and zones

A large upper level system moved across the region during this time, providing widespread precipitation to much of southern Colorado. While a few severe reports consisting of large hail were observed, the main hazards were heavy rainfall with flash flooding.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A large upper level system moved across the region during this time, providing widespread precipitation to much of southern Colorado. While a few severe reports consisting of large hail were observed, the main hazards were heavy rainfall with flash flooding. With the arrival of colder air, snow was also observed over and near the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 17, 3:02 AM MST, 3 hours 58 minutes earlier.

Area forecast discussion, May 17, 3:02 AM MST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
402 AM MDT Mon May 17 2021

.SHORT TERM...(Today and tonight)
Issued at 348 AM MDT Mon May 17 2021

Main Forecast Concerns/Challenges:

1) Flash Flood Watch in effect for the Sangre de Cristo Mountains
and the Wet Mountains for burn scar flash flooding. Main concern is
the Spring burn scar.

2) Severe storms are expected to develop this afternoon. Main
concerns are the southern I-25 corridor and the far eastern plains.
Main risks are 1-2" hail, 60-70 mph winds, and isolated landspout
tornados.

Meteorological Discussion:

Another round of severe weather is expected and there is a higher
risk of flash flooding over burn scars, in particular, the Spring
burn scar. Synoptically, the upper level low is expected to
propagate to the east-southeast, ending up just south of the four
corners area by this afternoon. Moist recycled air is being and will
continue to be advected from the east-northeast. While looking at
satellite imagery, one can infer that the Gulf of Mexico origins of
where the true moisture tap is. The mid to upper level flow over the
mountains is expected to be from the south-southeast during the
early parts of the day, which is expected to keep the thunderstorms
over the mountains through the early parts of the afternoon. Cumulus
will start to begin to develop over the eastern mountains at around
12pm today, but the strongest storms aren't expected to develop
until the 700hPa winds increase and shift to the east as the upper
low moves east. By around 2-4pm stronger convection is expected over
the mountains. Drier air aloft and moist air at the surface will put
the mountain top CAPE values are expected to range from 1000-1600
J/kg. With all of this information, we've decided to issue a Flash
Flood Watch over the Sangre de Cristo and Wet Mountains for burn
scar flash flooding, with an emphasis on the Spring burn scar. The
one major concern is hail contamination with thunderstorms. Since
CAPE values are expected to be so high over the mountains, hail is
expected to form, which would cut down of rainfall rates below the
thunderstorms, but the base reflectivity returns will be high. In
fact, this did happen yesterday, according to local EMs that cover
the Spring burn scar. We have high confidence that thunderstorms
will initiate near burn scars, but there is uncertainty of the exact
location and the precipitant within the storms.

Now onto the severe risk for Monday afternoon... There is a Marginal
and Slight risk of severe weather over the plains this afternoon
according the Storm Prediction Center. Moist air from the east is
expected to be advected towards the mountains which will initiate
thunderstorms (see above), eventually, the 500hPa flow shifts from
the south the the southeast and vorticity maxima reach further east,
which will allow thunderstorms anchored over the mountains to
propagate east and for storms to develop over the eastern plains
where a favorable environment for severe storms is expected to be
located. My current thoughts are that the cells will start entering
that environment over the I-25 corridor from 3pm-5pm. The best
environment over the I-25 corridor is expected to be from Pueblo
County and south to the New Mexico border. The pre-initiation
environment near Trinidad and Walsenburg show +1500 J/kg of CAPE, a
curved hodograph from the surface to 3km (Sfc-3km SRH ~180 m2/s2),
LCLs around 1km, and near dry-adiabatic lapse rates. Moving further
north, CAPE values decrease with a more moisture being analyzed in
the mid-levels. There is a surface boundary being resolved over the
eastern plains, extending towards the Trinidad area, so low level
vorticity values are expected to be enhanced over the surface
boundary which increases the landspout tornado risk. So overall, the
main concern for the southern I-25 corridor from 3PM-8PM will be 1
to 2 inch hail, wind gusts ranging from 60-70 mph, and an isolated
weak tornado possible. During this time, weaker thunderstorms are
possible over El Paso County, but there are concerns that weak
heating will create a cap that cannot be overcome, similar to what
happened the last two days.

Storms that develop over the southern I-25 corridor will begin to
advance to the northeast and a cluster of storms that is expected to
develop over northern New Mexico will also advance to the northeast
clipping the far southeastern plains as they head to Kansas. Storms
will develop east of the I-25 corridor from 5pm through around
midnight. The environment over Springfield when the storm reach
there will be favorable for rotating updrafts. Ample amounts of
shear is expected and for that shear to create curved hodograph with
a little below 2000 J/kg of CAPE. That type of environment is fairly
uniform to the north-northeast where the storms will be advancing.
As previously mentioned, there is a surface boundary being resolved
south of the Highway 50 corridor which may enhance low level
vorticity - increasing the landspout tornado risk. Main risks that
are expected from 6pm-Midnight will 1 to 2 inch hail, 60 to 70 mph
wind gusts, and an isolated weak landspout tornado. Once again, a
major concern is that lingering cloud cover will inhibit maximum
daytime heating, therefore creating a capped environment and lower
values of CAPE. At this point in time, it seems that we will heat up
enough, if that doesn't happen, there is the possibility that storms
will struggle to form.

.LONG TERM...(Tuesday through Sunday)
Issued at 348 AM MDT Mon May 17 2021

There are two potential concerns during this period.  The first will
occur Tuesday as the very moist upper low moves over the forecast
area. This system will have the potential to produce heavy rain over
the region Tuesday along with the potential of some stronger storms.

The second concern will be later this week into the weekend. Models
are showing a deep trough developing over the western US. This
system is then forecast to move rather slowly to the east. The
longitudinal extent of this system is quite extensive, and will
allow for a direct tap of moisture from the Gulf of Mexico. It
appears at this time an extended period of strong, deep south-
southwesterly flow will be over the forecast area. Although
directional shear is limited, strong speed shear will be in place,
and this shear combined with the potential of plenty of lower level
moisture may set the stage for an extended period of strong storms
and heavy rains for parts of the region. Although it still too early
to know the extent of how this system will impact us, this large
scale pattern is remnant of the 1997 and 1965 weather patterns that
brought high impact events to the forecast area.

Tuesday...

Upper low will be moving over the region. Guidance indicates 500 to
1000 J/Kg of CAPE will likely be over the region during the
afternoon, and this instability combined with deep southeasterly
flow over southeast Colorado may allow for thunderstorms capable of
producing heavy rain to occur over the east facing slopes of the
mountains. Flash flooding will be possible along the mtns/plains
interface, with the Spring Burn scar most susceptible to flooding.
Deep shear will be minimal, but the combination of abundant low
level moisture and cold air aloft will have the potential to allow
for rapid upward vertical motions within the updrafts, and any
boundaries that are in place will be susceptible to landspouts.

Wednesday and Thursday...

For Wed, area will be on the backside of the low. Sufficient llvl
moisture will be in place and scattered showers and thunderstorms
will be possible during the afternoon. On Thursday, deep
southwesterly flow will develop in advance of the deepening trough
out west. We may see an active dryline set up along the CO/KS
border.

Late week into the Weekend...

Deep longitudinal trough is forecast to develop over the west and is
forecast to bring strong southerly flow over the forecast area
during this period. Deterministic guidance products show a clear tap
of moisture advecting in from the Gulf of mexico Friday into the
weekend. NAEFS percentile tables showing unseasonably strong V
components to the wind fields along with very moist PWATS and
moisture transports in the western US. Although details still need
to be refined, this pattern will have the potential to bring an
active weather pattern to the region from late in the week into the
weekend. Overall, how much active weather we see with this event
will be dependent on how deep the trough develops and how slow it
moves. A deeper, slow moving event will have a higher potential to
effect the region versus a more progressive and less amplified
trough. \/Hodanish

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 348 AM MDT Mon May 17 2021

KALS:

Current thoughts are for VFR conditions throughout the forecast
period, with vicinity thunderstorms near KALS. A surface front
reached the terminal which is bringing gusty easterly winds from the
mountain pass, but will soon diminish to a light and variable wind.
By the early afternoon winds will be from the southeast. During the
afternoon as thunderstorms develop wind direction will be associated
with outflow boundary, so expected gusty and erratic winds. If a
thunderstorm does pass over the terminal lower flight categories,
MVFR to IFR, are possible.

KCOS:

Low level clouds remain over the KCOS bringing an isolated light
rain and intermittent MVFR conditions during the morning. The low
level moisture and lower cloud deck is expected to stick around
through the morning. By that late afternoon to early evening, around
1500 to 1800 vicinity thunderstorms are expected to develop.
Precipitation chances will continue until around midnight, with
vicinity showers expected after. If a thunderstorm develops over the
terminal expect erratic and gusty winds with MVFR to IFR conditions.

KPUB:

Low level clouds remain over KPUB and rain showers are developing
over the Wet Mountain, which has a chance to reach the terminal, but
right now my confidence is low for that to happen. Vicinity
thunderstorms are expected to develop by around 3pm and last through
2200-2300. If a thunderstorm develops over the terminal expect
erratic and gusty winds with MVFR to IFR conditions.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from noon MDT today through this evening for
COZ072>075-079-080.

&&

SHORT TERM...SKELLY
LONG TERM...HODANISH
AVIATION...SKELLY
Hazardous weather outlook, May 17, 4:46 AM MST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
546 AM MDT Mon May 17 2021

COZ058>089-093>099-181200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
546 AM MDT Mon May 17 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible over the southern
I-25 corridor and the far eastern plains this afternoon into the
evening. Main risks will be 1-2 inch hail, 60-70 mph winds, and
isolated weak landspout tornados under the strongest storms.
Weaker storms are possible over the mountain valleys and the
northern I-25 corridor.

Flash flooding is possible over the Spring, Junkins, Decker, and
Hayden Pass burn scars, with an emphasis for the Spring burn scar,
as strong thunderstorms develop over the mountains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to marginally severe thunderstorms will be possible Tuesday
across the plains and the eastern mountains. Hail the size of
quarters and wind gusts to 60 mph will be possible. An isolated
tornado cannot be ruled out.

Heavy rain is likely to occur across the plains and east slopes of
the mountains tomorrow. Burn scar flooding will be possible. In
addition, flash flooding may also occur in urban areas.

On Wednesday, scattered afternoon and evening thunderstorms are
expected. Small hail and gusty winds will be possible.

On Thursday, the dryline is expected to become active. There will be
a chance of severe thunderstorms along the Colorado and Kansas state
line during the afternoon and evening. Large hail, damaging winds
and isolated tornadoes will be possible.

From Friday into the weekend, the potential will exist for an active
weather pattern to occur as a deep trough of low pressure develops
over the Western United States. This trough will have the potential
to bring abundant low level moisture onto the plains. In the
meantime, this trough will bring strong winds throughout the
atmosphere. The combination of the strong winds and abundant low
level moisture will allow for the potential for strong to severe
storm with heavy rain to occur.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across eastern mountains and
the eastern plains.

34/SKELLY

The radar

The Pueblo radar (KPUX), 130 km away, was scanning. The volume nearest the first event began at 13:59 UTC.

Open the radar archive at this moment

Event by event

17 heavy rain, 3 hail, 3 flash flood, 1 heavy snow. Local standard time, as filed.

Heavy Rain, Huerfano

When
May 17, 7:00 AM MST to May 18, 6:51 AM MST
Where
Huerfano County, 6.44 mi SE of La Veta
Reported by
Trained Spotter
Coordinates
37.450, -104.920

Heavy rain of 2.54 inches, 5 miles north northeast Spanish Peaks.

Heavy Rain, Huerfano

When
May 17, 10:00 AM MST to May 18, 6:54 AM MST
Where
Huerfano County, 4.18 mi S of Farisita
Reported by
CoCoRaHS
Coordinates
37.690, -105.060

Heavy rain of 2.97 inches, 4 miles south Farisita.

Hail, Custer

When
May 17, 10:55 AM MST to 10:58 AM MST
Where
Custer County, 6.02 mi W of Westcliffe
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
38.120, -105.580

Hail, Las Animas

When
May 17, 2:04 PM MST to 2:07 PM MST
Where
Las Animas County, 3.83 mi SSW of Hoehne
Measured
1.5 in hail
Reported by
Public
Coordinates
37.230, -104.410

Flash Flood, Fremont

When
May 17, 2:30 PM MST to 4:30 PM MST
Where
Fremont County, 0.88 mi SW of Canon City to 0.89 mi SW of Canon City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.440, -105.240

Flooding along Main street, in Canon City.

Heavy Rain, Pueblo

When
May 17, 3:45 PM MST to 7:45 PM MST
Where
Pueblo County, 1.09 mi W of Rye
Reported by
NWS Employee
Coordinates
37.920, -104.950

Heavy rain of 1.59 inches, 1 mile west of Rye.

Flash Flood, Pueblo

When
May 17, 4:44 PM MST to 6:44 PM MST
Where
Pueblo County, 0.28 mi NNE of Pueblo to 0.31 mi NNE of Pueblo
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.264, -104.607

Water 3 to 4 inches deep along Santa Fe Avenue, between City Center and Alan Hamel.

Heavy Rain, El Paso

When
May 17, 5:15 PM MST to 9:15 PM MST
Where
El Paso County, 0.54 mi E of Manitou Spgs
Reported by
Mesonet
Coordinates
38.860, -104.910

Heavy rain of 1.49 inches, Manitou Springs.

Heavy Rain, Fremont

When
May 17, 5:15 PM MST to 9:15 PM MST
Where
Fremont County, 2.07 mi S of Penrose
Reported by
Mesonet
Coordinates
38.390, -105.020

Heavy rain of 1.62 inches, 3 miles south Penrose.

Heavy Rain, Fremont

When
May 17, 5:15 PM MST to 9:15 PM MST
Where
Fremont County, 2.13 mi SW of Canon City
Reported by
Mesonet
Coordinates
38.430, -105.260

Heavy rain of 1.62 inches, 2 miles south southwest Canon City.

Heavy Rain, El Paso

When
May 17, 5:20 PM MST to 9:20 PM MST
Where
El Paso County, 1.48 mi NNW of Manitou Spgs
Reported by
Mesonet
Coordinates
38.880, -104.930

Heavy rain of 1.89 inches, 2 miles northwest Manitou Springs.

Heavy Rain, Fremont

When
May 17, 5:38 PM MST to 9:38 PM MST
Where
Fremont County, 6.43 mi NNE of Canon City
Reported by
Mesonet
Coordinates
38.540, -105.200

Heavy rain of 1.54 inches, 6 miles north northeast Canon City.

Heavy Rain, El Paso

When
May 17, 5:40 PM MST to 9:40 PM MST
Where
El Paso County, 2.14 mi SSW of Manitou Spgs
Reported by
Mesonet
Coordinates
38.830, -104.930

Heavy rain of 1.95 inches, 2 miles south southwest Manitou Springs.

Heavy Rain, Huerfano

When
May 17, 5:40 PM MST to 9:40 PM MST
Where
Huerfano County, La Veta
Reported by
Mesonet
Coordinates
37.510, -105.010

Heavy rain of 1.70 inches, La Veta.

Heavy Rain, Pueblo

When
May 17, 5:42 PM MST to 9:42 PM MST
Where
Pueblo County, 3.5 mi N of Colorado City
Reported by
Mesonet
Coordinates
37.980, -104.870

Heavy rain of 1.72 inches, 3 miles north northwest Colorado City.

Heavy Rain, Huerfano

When
May 17, 5:43 PM MST to 9:43 PM MST
Where
Huerfano County, 8.28 mi NNW of Delcarbon
Reported by
Mesonet
Coordinates
37.830, -104.940

Heavy rain of 2.97 inches, 6 miles south Rye.

Hail, El Paso

When
May 17, 6:02 PM MST to 6:05 PM MST
Where
El Paso County, 4.73 mi NE of Manitou Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.910, -104.860

Heavy Snow, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
May 17, 10:00 PM MST to May 18, 7:58 AM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Heavy snow of 7.5 inches.

Heavy Rain, Fremont

When
May 18, 1:30 AM MST to 5:30 AM MST
Where
Fremont County, 0.88 mi NE of Penrose
Reported by
Broadcast Media
Coordinates
38.430, -105.010

Heavy rain of 1.70 inches, Penrose.

Heavy Rain, Pueblo

When
May 18, 2:57 AM MST to 6:57 AM MST
Where
Pueblo County, 0.69 mi S of Beulah
Reported by
Trained Spotter
Coordinates
38.070, -104.980

Heavy rain of 2.70 inches, 1 mile south southeast Beulah.

Heavy Rain, Pueblo

When
May 18, 3:49 AM MST to 7:49 AM MST
Where
Pueblo County, 1.29 mi WSW of Pueblo
Reported by
NWS Employee
Coordinates
38.250, -104.630

Heavy rain of 1.32 inches, 3 miles west Blende.

Heavy Rain, Custer

When
May 18, 3:50 AM MST to 7:50 AM MST
Where
Custer County, 2.82 mi S of Wetmore
Reported by
Trained Spotter
Coordinates
38.200, -105.100

Heavy rain of 3.75 inches, 2 miles south southwest Wetmore.

Flash Flood, Pueblo

When
May 18, 8:50 AM MST to 10:50 AM MST
Where
Pueblo County, Beulah to 0.13 mi S of Beulah
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.080, -104.980

Flooded roads throughout the Beulah area. Multiple residents were having a hard time accessing their driveways, especially in low lying areas.

Heavy Rain, Pueblo

When
May 18, 1:03 PM MST to 5:03 PM MST
Where
Pueblo County, 1.29 mi WSW of Rye
Reported by
NWS Employee
Coordinates
37.910, -104.950

Heavy rain of 3.40 inches, 1 mile west southwest Rye.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963140, 963141, 963125, 963126, 963122, 963128, 963123, 963129, 963131, 963132, 963133, 963134, 963135, 963136, 963137, 963138, 963127, 963151, 963139, 963142, 963143, 963144, 963124, 963145.